Biharmonic equations with improved subcritical polynomial growth and subcritical exponential growth
© Pei and Zhang; licensee Springer. 2014
Received: 11 February 2014
Accepted: 17 June 2014
Published: 12 July 2014
The main purpose of this paper is to establish the existence of two nontrivial solutions and the existence of infinitely many solutions for a class of fourth-order elliptic equations with subcritical polynomial growth and subcritical exponential growth by using a suitable version of the mountain pass theorem and the symmetric mountain pass theorem.
Keywordsmountain pass theorem Adams-type inequality subcritical polynomial growth subcritical exponential growth
Thus, fourth-order problems with have been studied by many authors. In [], Lazer and McKenna pointed out that this type of nonlinearity furnishes a model to study traveling waves in suspension bridges. Since then, more general nonlinear fourth-order elliptic boundary value problems have been studied. For problem (2), Lazer and McKenna [] proved the existence of solutions when , and by the global bifurcation method. In [], Tarantello found a negative solution when by a degree argument. For problem (1) when , Micheletti and Pistoia [] proved that there exist two or three solutions for a more general nonlinearity g by the variational method. Xu and Zhang [] discussed the problem when f satisfies the local superlinearity and sublinearity. Zhang [] proved the existence of solutions for a more general nonlinearity under some weaker assumptions. Zhang and Li [] proved the existence of multiple nontrivial solutions by means of Morse theory and local linking. An and Liu [] and Liu and Wang [] also obtained the existence result for nontrivial solutions when f is asymptotically linear at positive infinity.
Let us now state our results. In this paper, we always assume that . The conditions imposed on are as follows:
(H1): for all , ;
(H2): uniformly for , where is a constant;
(H3): uniformly for ;
(H4): is nondecreasing in for any .
Letand assume that f has the improved subcritical polynomial growth on Ω (condition (SCPI)) and satisfies (H1)-(H4). If, then problem (1) has at least two nontrivial solutions.
Letand assume that f has the improved subcritical polynomial growth on Ω (condition (SCPI)), is odd in t and satisfies (H3) and (H4). If, then problem (1) has infinitely many nontrivial solutions.
(SCE): f has subcritical (exponential) growth on Ω, i.e., uniformly on for all .
Letand assume that f has the subcritical exponential growth on Ω (condition (SCE)) and satisfies (H1)-(H4). If, then problem (1) has at least two nontrivial solutions.
Letand assume that f has the subcritical exponential growth on Ω (condition (SCE)), is odd in t and satisfies (H3) and (H4). If, then problem (1) has infinitely many nontrivial solutions.
Preliminaries and auxiliary lemmas
We have the following version of the mountain pass theorem (see []).
There exist such that for all with .
There exist such that for all with .
This lemma is essentially due to []. We omit it here. □
Proofs of the main results
Proof of Theorem 1.1
Proof of Theorem 1.2
It follows from the assumptions that I is even. Obviously, and . By the proof of Theorem 1.1, we easily prove that satisfies condition (). Now, we can prove the theorem by using the symmetric mountain pass theorem in [–].
Proof of Theorem 1.3
Proof of Theorem 1.4
Combining the proof of Theorem 1.2 and Theorem 1.3, we easily prove it. □
This study was supported by the National NSF (Grant No. 11101319) of China and Planned Projects for Postdoctoral Research Funds of Jiangsu Province (Grant No. 1301038C).
- Lazer AC, McKenna PJ: Large amplitude periodic oscillation in suspension bridges: some new connections with nonlinear analysis. SIAM Rev. 1990, 32: 537-578. 10.1137/1032120MathSciNetView ArticleGoogle Scholar
- Lazer AC, McKenna PJ: Global bifurcation and a theorem of Tarantello. J. Math. Anal. Appl. 1994, 181: 648-655. 10.1006/jmaa.1994.1049MathSciNetView ArticleGoogle Scholar
- Tarantello G: A note on a semilinear elliptic problem. Differ. Integral Equ. 1992, 5: 561-566.MathSciNetGoogle Scholar
- Micheletti AM, Pistoia A: Multiplicity solutions for a fourth order semilinear elliptic problems. Nonlinear Anal. TMA 1998, 31: 895-908. 10.1016/S0362-546X(97)00446-XMathSciNetView ArticleGoogle Scholar
- Xu GX, Zhang JH: Existence results for some fourth-order nonlinear elliptic problems of local superlinearity and sublinearity. J. Math. Anal. Appl. 2003, 281: 633-640. 10.1016/S0022-247X(03)00170-7MathSciNetView ArticleGoogle Scholar
- Zhang JH: Existence results for some fourth-order nonlinear elliptic problems. Nonlinear Anal. TMA 2001, 45: 29-36. 10.1016/S0362-546X(99)00328-4View ArticleGoogle Scholar
- Zhang JH, Li SJ: Multiple nontrivial solutions for some fourth-order semilinear elliptic problems. Nonlinear Anal. TMA 2005, 60: 221-230. 10.1016/j.na.2004.07.047View ArticleGoogle Scholar
- An YK, Liu RY: Existence of nontrivial solutions of an asymptotically linear fourth-order elliptic equation. Nonlinear Anal. TMA 2008, 68: 3325-3331. 10.1016/j.na.2007.03.028MathSciNetView ArticleGoogle Scholar
- Liu Y, Wang ZP: Biharmonic equations with asymptotically linear nonlinearities. Acta Math. Sci. 2007, 27: 549-560. 10.1016/S0252-9602(07)60055-1View ArticleGoogle Scholar
- Lam N, Lu GZ: N -Laplacian equations in with subcritical and critical growth without the Ambrosetti-Rabinowitz condition. Adv. Nonlinear Stud. 2013, 13: 289-308.MathSciNetGoogle Scholar
- Liu ZL, Wang ZQ: On the Ambrosetti-Rabinowitz superlinear condition. Adv. Nonlinear Stud. 2004, 4: 563-574.MathSciNetGoogle Scholar
- Ruf B, Sani F:Sharp Adams-type inequalities in . Trans. Am. Math. Soc. 2013, 365: 645-670. 10.1090/S0002-9947-2012-05561-9MathSciNetView ArticleGoogle Scholar
- Costa DG, Miyagaki OH: Nontrivial solutions for perturbations of the p -Laplacian on unbounded domains. J. Math. Anal. Appl. 1995, 193: 737-755. 10.1006/jmaa.1995.1264MathSciNetView ArticleGoogle Scholar
- Zhou HS: Existence of asymptotically linear Dirichlet problem. Nonlinear Anal. TMA 2001, 44: 909-918. 10.1016/S0362-546X(99)00314-4View ArticleGoogle Scholar
- Ambrosetti A, Rabinowitz PH: Dual variational methods in critical point theory and applications. J. Funct. Anal. 1973, 14: 349-381. 10.1016/0022-1236(73)90051-7MathSciNetView ArticleGoogle Scholar
- Rabinowitz PH: Minimax Methods in Critical Point Theory with Applications to Differential Equations. Am. Math. Soc., Providence; 1986.Google Scholar
- Li GB, Zhou HS: Multiple solutions to p -Laplacian problems with asymptotic nonlinearity as at infinity. J. Lond. Math. Soc. 2002, 65: 123-138. 10.1112/S0024610701002708View ArticleGoogle Scholar
This article is published under license to BioMed Central Ltd.Open Access This is an Open Access article distributed under the terms of the Creative Commons Attribution License http://creativecommons.org/licenses/by/4.0, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly credited.